A class of nonlinear non-classical parabolic equations. (English) Zbl 0702.35120

This paper deals with a class of non-classical parabolic equations in which certain trace-type functionals of the solution are involved. These equations are strongly motivated by a large class of parabolic inverse problems. The paper gives a novel approach to study various parabolic inverse problems. Because of the nonlocal terms in the equations the global existence becomes very difficult.
The maximum principle cannot be applied. The authors use integral estimates and iteration techniques to derive some a priori estimates in one space dimension and establish the global existence under certain conditions. Moreover, the uniqueness and continuous dependence of the solution are also obtained. Some further results are obtained recently by the second author [Appl. Anal. 34, 67-78 (1989; Zbl 0659.35104)].
Reviewer: John R.Cannon


35K55 Nonlinear parabolic equations
35R30 Inverse problems for PDEs
35B45 A priori estimates in context of PDEs


Zbl 0659.35104
Full Text: DOI


[1] Baiocchi, C.; Evans, L. C.; Frank, L.; Friedman, A., Uniqueness for two immiscible fluid flows in a one-dimensional porous medium, J. Differential Equations, 36, 294 (1980) · Zbl 0454.76081
[2] Budak, B. M.; Iskenderov, A. D., On a class of boundary value problems with unknown coefficients, Soviet Math. Dokl., 8, 786-789 (1967) · Zbl 0157.17801
[3] Budak, B. M.; Isenderov, A. D., A class of inverse boundary value problems with unknown coefficients, Soviet Math. Dokl., 8, 1026-1029 (1967) · Zbl 0159.39302
[4] Bossavit, A.; Damlamian, A., (Free boundary problems: Application and Theory, Vol. III (1986), Pitman: Pitman London) · Zbl 0468.35053
[5] Cannon, J. R., Determination of an unknown coefficient in a parabolic differential equation, Duke Math. J., 30, 313-323 (1963) · Zbl 0117.06901
[6] Cannon, J. R., Determination of certain parameters in heat conduction problems, J. Math. Anal. Appl., 8, 188-201 (1964) · Zbl 0131.32104
[7] Cannon, J. R., The one-dimensional heat equation, (Encyclopedia of Mathematics and Its Applications, Vol. 23 (1984), Addison-Wesley: Addison-Wesley New York) · Zbl 0168.36002
[8] Cannon, J. R.; DuChateau, P. C., An inverse problem for a nonlinear diffusion equation, SIAM J. Appl. Math., 39, 273-289 (1980) · Zbl 0452.35112
[9] Cannon, J. R.; Yin, H. M., A uniqueness theorem for a class of nonlinear parabolic inverse problems, Inverse Problems, 4, 411-416 (1988) · Zbl 0697.35068
[10] Cannon, J. R.; Zachman, D., Parameter determination in parabolic partial differential equations from overspecified boundary data, Internat. J. Engrng. Sc., 20, 779-788 (1982) · Zbl 0485.35083
[11] Douglas, Jim; Jones, B. Frank, The determination of a coefficient in a parabolic differential equation, Part II Numerical approximation, J. Math. Mech., 11, 919-926 (1962) · Zbl 0112.32603
[12] Evans, L. C., A free boundary problem: The flow of two immiscible fluids in a one-dimensional porous medium II, Indiana Univ. Math. J., 27, 93-111 (1978) · Zbl 0411.76067
[13] Jones, B. Frank, The determination of a coefficient in a parabolic differential equation, Part I: Existence and Uniqueness, J. Math. Mech., 11, 907-918 (1962) · Zbl 0112.32602
[14] Jones, B. Frank, Various methods for finding unknown coefficients in parabolic differential equations, Comm. Pure Appl. Math., 16, 33-44 (1963) · Zbl 0119.08302
[15] Friedman, A., Partial Differential Equations of Parabolic Type (1964), Prentice-Hall: Prentice-Hall Englewood Cliffs, NJ · Zbl 0144.34903
[16] Friedman, A., Analyticity of the free boundary for the Stefan problem, Arch. Rational Mech. Anal., 61, 97-125 (1976) · Zbl 0329.35034
[17] Jiang, L. S., Existence and differentiability of the solution of the two-phase Stefan problem for quasilinear parabolic equations, Chinese Math. Acta., 7, 481-496 (1965)
[18] Kruzkov, S. N., Nonlinear parabolic equations in two independent variables, Trans. Moscow Math. Soc., 16, 355-373 (1967) · Zbl 0194.13202
[19] Ladyzhenskaya, O. A.; Solonnikov, V. A.; Ural’ceva, N. N., Linear and Quasilinear Equations of Parabolic Type (1968), Amer. Math. Soc. Transl: Amer. Math. Soc. Transl Providence, RI · Zbl 0174.15403
[20] Prilepko, A. I.; Orlovskii, D. G., Determination of the evolution parameter of an equation and inverse problems of mathematical physics II, Differentsial’naya Uravneniya, 21, 694-701 (1985) · Zbl 0581.35082
[21] Rubenstein, L. I., The Stefan Problem, Amer. Math. Soc. Transl., Vol. 27 (1971), Providence, RI · Zbl 0219.35043
[22] Schaeffer, D. G., A new proof of the infinite differentiability of the free boundary in the Stefan problem, J. Differential Equations, 20, 266-269 (1976) · Zbl 0314.35044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.